FDA warns that permanent loss of skin color may occur with use of the methylphenidate transdermal system (trade name, Daytrana patch) for ADHD

Just this week, the FDA came out with an alert warning that the commonly used Daytrana patch, a methylphenidate transdermal system, may cause the irreversible loss of skin color. Over 50 cases of chemical leukoderma, the official name for this skin condition, have been reported in the past eight years that the Daytrana patch has been on the market. The areas of discoloration varied by size, some reaching eight inches in diameter. Mostly, the reports indicate that the areas of discoloration occurred in areas the patch was applied, although a few cases showed that untouched areas were also affected. So far, every case of chemical leukoderma has been irreversible.

Chemical leukoderma is a condition caused by exposure of the skin to certain chemical compounds…in this case, methylphenidate. Methylphenidate is a common brain stimulant used to treat ADHD symptoms. The Daytrana patch delivers the methylphenidate through the skin directly into the blood stream, an alternative method to oral medication. The level of medication delivered rises for two hours before reaching a maximum, where it is released consistently until the 9-hour maximum wear time or removal. When the patch is removed the level of medication delivered decreases steadily for about three hours.

There are many upsides to this method of self-medication: 1) the transdermal system bypasses the digestive system so that there is no effect of food on the drug’s efficacy (i.e. empty or full stomach); 2) the patch can be used by kids who have difficulty swallowing pills, and children do not have to take a mid-day dose; 3) the patch is discrete, easy-to-apply, and adheres well to the skin; 4) the patch is removable, so users and physicians have direct control over the effects of the drug and can customize usage.

All of the benefits of the Daytrana patch make it an attractive product for parents seeking alternative treatments for their children with ADHD, which is why this newest FDA warning is so troubling. On their website, the company does claim skin issues as one of the patch’s side-effects and even provides a description of ways to care for affected skin areas. Finally, they warn: “If redness is accompanied by a more intense skin reaction that does not significantly improve within 48 hours or spreads beyond the patch site, discontinue use and contact your physician.”

Along with the alert, the FDA published a recommendation:

RECOMMENDATION: Patients or their caregivers should watch for new areas of lighter skin, especially under the drug patch, and immediately report these changes to their health care professionals. Patients should not stop using the Daytrana patch without first talking to their health care professionals. FDA recommends that health care professionals consider alternative treatments for patients who experience these skin color changes.

The FDA also published pictures of chemical leukodema caused by the Daytrana patch for your reference:Screenshot 2015-06-29 16.07.11Stay informed of warnings and alerts that may affect you or your family at: http://www.fda.gov/Safety/MedWatch/default.htm